* This is the Professional Version. *
Alcoholic ketoacidosis is a metabolic complication of alcohol use and starvation characterized by hyperketonemia and anion gap metabolic acidosis without significant hyperglycemia. Alcoholic ketoacidosis causes nausea, vomiting, and abdominal pain. Diagnosis is by history and findings of ketoacidosis without hyperglycemia. Treatment is IV saline solution and dextrose infusion.
Alcoholic ketoacidosis is attributed to the combined effects of alcohol and starvation on glucose metabolism.
Alcohol diminishes hepatic gluconeogenesis and leads to decreased insulin secretion, increased lipolysis, impaired fatty acid oxidation, and subsequent ketogenesis, causing an elevated anion gap metabolic acidosis. Counter-regulatory hormones are increased and may further inhibit insulin secretion. Plasma glucose levels are usually low or normal, but mild hyperglycemia sometimes occurs.
Diagnosis requires a high index of suspicion; similar symptoms in an alcoholic patient may result from acute pancreatitis, methanol or ethylene glycol poisoning, or diabetic ketoacidosis (DKA). In patients suspected of having alcoholic ketoacidosis serum electrolytes (including Mg), BUN and creatinine, glucose, ketones, amylase, lipase, and plasma osmolality should be measured. Urine should be tested for ketones. Patients who appear significantly ill and those with positive ketones should have ABG and serum lactate measurement. The absence of hyperglycemia makes DKA improbable. Those with mild hyperglycemia may have underlying diabetes mellitus, which may be recognized by elevated levels of glycosylated Hb (HbA 1c ). Typical laboratory findings include a high anion gap metabolic acidosis, ketonemia, and low levels of K, Mg, and P. Detection of acidosis may be complicated by concurrent metabolic alkalosis due to vomiting, resulting in a relatively normal pH; the main clue is the elevated anion gap. If history does not rule out toxic alcohol ingestion as a cause of the elevated anion gap, serum methanol and ethylene glycol levels should be obtained. Ca oxalate crystals in the urine also suggests ethylene glycol poisoning. Lactic acid levels are often elevated because of hypoperfusion and the altered balance of reduction and oxidation reactions in the liver.
Treatment begins with an IV infusion of 5% dextrose in 0.9% saline solution, preceded by thiamin 100 mg IV to prevent development of Wernicke encephalopathy or Korsakoff psychosis. Initial IV fluids should contain added water-soluble vitamins and Mg, with K replacement as required. Ketoacidosis and GI symptoms usually respond rapidly. Use of insulin is appropriate only if there is any question of atypical DKA or if hyperglycemia > 300 mg/dL (16.7 mmol/L) develops.
* This is a professional Version *